Alert archive / California / Red Flag Warnings in 2008

Red Flag Warning 32, NWS Los Angeles, CA

November 13, 2008Los Angeles County, California

NWS Los Angeles, CA issued this red flag warning at Nov 13, 2008, 9:38 AM PST for Los Angeles County, California. It took effect at Nov 13, 2008, 7:22 PM PST. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2008, 9:38 AM PST (17:38 UTC)
In effect from
Nov 13, 2008, 7:22 PM PST
Expired
Nov 16, 2008, 10:00 PM PST
In force
3 days
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Nov 13, 4:15 AM PST, 5 hours 23 minutes earlier.

Area forecast discussion, Nov 13, 4:15 AM PST, 5 hours 23 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
415 AM PST THU NOV 13 2008

.SHORT TERM...(TODAY-SATURDAY)
THIS HAS BEEN A CHALLENGING FORECAST TO SAY THE LEAST THIS MORNING.
UPPER LVL HIGH CONTINUES TO STAY PARKED OFF THE CALIFORNIA COAST.
VARIABLE HIGH CLOUDS WILL CONTINUE TO STREAM ACROSS THE AREA AROUND
THE HIGH TODAY. NAM/WRF GUIDANCE HAS DONE A GOOD JOB WITH
FORECASTING THE SFC GRADS BETWEEN LAX-BFL AND SBA-BFL. CURRENTLY
-7.1MB AND -7.3 RESPECTIVELY. WITH THESE TIGHT PRESSURE
GRADIENTS...USUALLY CONFIDENT WITH STRONG AND GUSTY WINDS ACROSS
PORTIONS OF THE SANTA YNEZ RANGE...ESPECIALLY ABOVE THE HILLS OF
MONTECITO AND THROUGH THE I-5 CORRIDOR. SURPRISINGLY...WINDS HAVE
BEEN QUITE DISAPPOINTING SO FAR THIS MORNING. HOWEVER...WITH THESE
GRADIENTS...HOPING THAT WINDS WILL MIX DOWN TO THE SURFACE SOON.
ONCE THAT OCCURS...GOOD CONFIDENCE THAT STRONG WINDS WILL CONTINUE
TO AFFECT THE SANTA BARBARA COUNTY MOUNTAINS THROUGH TODAY AND INTO
THE OVERNIGHT HOURS. AT THIS TIME...NOT MUCH CONFIDENCE FOR HIGH
WIND WARNING CRITERIA FOR THE SANTA BARBARA SOUTH COAST...SO LEFT
HIGH WIND WATCH IN PLACE AND WILL LET MORNING SHIFT MAKE THE
DECISION TO UPGRADE TO A WARNING. AS FAR AS THE LA/VTU COUNTY
MOUNTAINS GO THIS MORNING...A BIT OF A MYSTERY WHY STRONGER WIND
GUSTS ARE NOT OCCURRING WITH A STRONG NORTHERLY SFC GRADIENT IN
PLACE. THERMAL ADVECTION IS NOT AN ISSUE AT THIS TIME...WHICH COULD
BE PART OF THE REASON WHY WINDS HAVE NOT TRANSPORTED DOWN TO THE
SURFACE YET.

TEMPS WILL CONTINUE TO WARM UP TODAY. CURRENT PROFILE DATA FOR LAX
AND SIMI ARE SHOWING DECENT WARMING FROM 24-HOURS AGO. THE
CENTRAL COAST SHOULD WARM UP NICELY AS OFFSHORE FLOW SHOULD PERSIST.
HOWEVER...SOME STRATUS HAS MOVED DOWN THE COAST FROM MONTEREY
COUNTY. NOT EXPECTING TO PUSH INLAND WITH THIS OFFSHORE FLOW...BUT
TEMPS COULD VARY ALONG THE IMMEDIATE COAST IF LOW CLOUDS DO COME
ASHORE. EXPECT THE LA/VTU/SBA COUNTIES TO WARM UP INTO THE 80S AND
LOWER 90S AT WARMEST LOCATIONS. MODELS CONTINUE TO SHOW STRONG WINDS
ACROSS THE SBA COUNTY MOUNTAINS ONCE AGAIN TONIGHT INTO FRIDAY
MORNING. WITH NORTHERLY WINDS BEGINNING TO SHIFT TO THE NORTHEAST
FRIDAY...TEMPS SHOULD BE IN THE MID 90S AND SANTA ANA WINDS WILL
BEGIN TO DEVELOP ACROSS THE MOUNTAINS AND WIND PRONE VALLEY
LOCATIONS BY FRI AFTERNOON. WITH WARM TEMPS ALREADY IN PLACE AND
THICKNESS LVLS CLIMBING A BIT...MANY AREAS SHOULD BE IN THE UPPER
80S TO MID 90S...INCLUDING THE IMMEDIATE COASTAL AREAS. MODEL
GUIDANCE HAS COOLED TEMPS A BIT...AND USUALLY UNDERDOES THE TEMPS
WITH THESE CONDITIONS. THE LATEST NAM-WRF NOW INDICATES A DECENT
OFFSHORE LAX-DAG GRADIENT FOR FRIDAY NIGHT INTO SAT MORNING NEAR
-7.5MB. SOME COLD AIR ADVECTION AND DECENT UPPER AIR SUPPORT WILL
COME IN-LINE TO STRENGTHEN THE SANTA ANA WINDS FRIDAY NIGHT THROUGH
SATURDAY MORNING. EXPECT NE WINDS 25 TO 40 MPH WITH GUSTS TO 55
MPH...AND SOME ISOLATED GUSTS TO 65 MPH POSSIBLE IN THE USUAL
WINDIEST LOCATIONS.  WIND ADVISORIES WILL DEFINITELY BE NEEDED FOR
THE LA/VTU COUNTY VALLEYS AND WIND PRONE COASTAL AREAS BY FRIDAY
EVENING...EXCLUDING THE SAN GABRIEL VALLEY. HIGH WIND WATCHES MIGHT
NEED TO BE ISSUED FOR THE LA/VTU COUNTY MOUNTAINS AS WELL FOR FRIDAY
EVENING THROUGH SAT AFTERNOON AS WELL.

FOR SAT...GUSTY NE WINDS WILL CONTINUE THROUGH THE EARLY AFTERNOON
HOURS...THEN DIMINISH SOME. WITH THE RELATIVE COLD AIR
ADVECTION...TEMPS COULD LOWER A DEGREE OR TWO ACROSS THE ANTELOPE
VALLEY...SANTA CLARITA AND POSSIBLY THE LA/VTU COUNTY VALLEYS...BUT
WITH COMPRESSIONAL HEATING...COASTAL AREAS SHOULD REMAIN SIMILAR TO
FRIDAY.

.LONG TERM...(SUN-WED)
ALTHOUGH OFFSHORE WINDS WILL BE MUCH LIGHTER ON SUNDAY...TEMPS WILL
CONTINUE TO REACH THE LOWER 90S IN WARMEST LOCATIONS. BOTH GFS AND
ECMWF AGREE THAT BROAD TROF OVER THE ERN PAC WILL HELP FLATTEN THE
RIDGE. THIS WILL HELP TO BRING IN THE ONSHORE FLOW BY MON AFTERNOON
AND SOME COOLING...BUT STILL TEMPS SHOULD REMAIN ABOVE NORMAL. MORE
COOLING TUE AND WED AS HEIGHTS AND THICKNESS LVLS LOWER. COULD BE
SOME STRATUS RETURNING BY EARLY NEXT WEEK ACROSS THE IMMEDIATE
COASTAL AREAS...BUT DID NOT MAKE ANY CHANGES TO GRIDS AT THIS TIME.

&&

.AVIATION...13/1215Z.

VFR CONDS EXPECTED THROUGH THE PERIOD FOR ALL TAF SITES. LOW LEVEL
NORTHERLY FLOW MAY PRODUCE SOME TURBULENCE/LLWS AT KSBA...KBUR AND
KVNY.

KLAX...HIGH CONFIDENCE IN VFR CONDS THROUGH THE PERIOD. THERE
IS A SLIGHT CHANCE OF EAST WINDS AROUND 6 KNOTS THROUGH 16Z
THIS MORNING.

KBUR...HIGH CONFIDENCE IN VFR CONDS THROUGH THE PERIOD. CHANCE FOR
LLWS THIS EVENING AND OVERNIGHT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
HIGH WIND WATCH (SEE LAXNPWLOX).
FIRE WEATHER WATCH (SEE LAXRFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...KAPLAN
AVIATION...THOMPSON

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 13, 6:00 AM PST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU NOV 13 2008

CAZ034>041-044>046-051>054-059-087-088-547-548-141400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST THU NOV 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

GUSTY NORTH WINDS WILL AFFECT THE SANTA BARBARA COUNTY MOUNTAINS AND
SOUTH COAST TODAY AND TONIGHT. THE STRONGEST WINDS SHOULD OCCUR IN
THE VICINITY OF MONTECITO...AND THROUGH I-5 CORRIDOR.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

GUSTY NORTH WINDS WILL SHIFT TO A MORE NORTHEASTERLY DIRECTION BY
FRIDAY MORNING THROUGH SATURDAY...SHIFTING THE FOCUS OF THE
STRONGEST WINDS INTO THE MOUNTAINS AND VALLEYS OF LOS ANGELES AND
VENTURA COUNTIES...WITH GUSTY WINDS POSSIBLE IN THE COASTAL AREAS
AND NEARBY WATERS INCLUDING THE CHANNEL ISLANDS AND SANTA CATALINA
ISLAND. THE EXTENDED PERIOD OF VERY WARM AND VERY DRY WEATHER
THURSDAY THROUGH SUNDAY...WITH GUSTY WINDS AT TIMES...WILL
INCREASE THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS LATER
THIS WEEK...AND FIRE WEATHER WATCHES HAVE BEEN ISSUED.

* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 3:07 AM PSTWind AdvisoryLOX6 hr
Nov 13, 9:14 AM PSTHigh Wind WarningLOX21 hr
Nov 13, 2:04 PM PSTHigh Wind WarningLOXLos Angeles48 hr
Nov 13, 2:04 PM PSTWind AdvisoryLOXLos Angeles67 hr

Nearby

Red Flag Warnings in California, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.